Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

How to Get Off Sertraline & on Cymbalta

12/02/2010

Question:

I`m burdened with being a retired r.n.!!!Been on Paxil 40 mg. 20 yr major depression & fibromyalgia. My doc says she can put me right onto Cymbalta-I`m concerned I`ll have serotonin withdrawal symtoms unless I can drop the Paxil dose down first-If I weren`t a nurse I`d just do what she says but I`ve seen and know too much. Am "I right??come on now-at least as a fellow [on the inside]gimme a hint at least!!!don`t gimme the "doc knows best" line. We know better don`t we?????? anyway---thanks I hope.

Answer:

Paxil is a brand of paroxetine, an SSRI or selective serotonin reuptake inhibitor.  Cymbalta is a brand of duloxetine, an SNRI or serotonin and norepinephrine reuptake inhibitor.    Sertraline is the generic name of the brand name Zoloft, also an SSRI.   All of these drugs affect the amount of serotonin in your body.

Withdrawal symtoms can occur when these drugs are stopped abruptly.   The symtoms are generally mild and include nausea, vomiting, dizziness, insomnia and sweating.    Gradually tapering the dose of the drug can help to minimize any symptoms of withdrawal.   Switching from one SSRI or SNRI to another doesn't eliminalte the need to taper the drug.

Serotonin syndrome occurs most often when two drugs which enhance the brain's serotonin activity are taken at the same time.    Signs include mental changes such as aggitation or lethargy,  heart beat and blood pressure changes, fever and muscle tremors.    Drugs such as paroxetine and sertraline remain in the body for 3 to 5 days after you stop taking them.   The amount in the body continuously declines.   Beginning another serotonin drug such as duloxetine too soon may cause serotonin syndrome.

Please talk to your doctor about your concerns.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University